Background: Lactic acidosis in metformin use is a widely recognised but rare side effect. Case reports usually describe elderly patients with conditions which in themselves can cause lactic acidosis or with known contraindications to metformin. We present cases of an elderly woman, a younger woman and a man who developed serious metformin-induced lactic acidosis in the absence of chronic renal impairment.
Results: Laboratory results showed acute renal failure in all patients. The pH was 6.77, 6.98 and 6.7, respectively, and lactate levels were 18.2, 18.4 and 11.7 mmol/l, respectively. Metformin plasma levels were 58, 57 and 39 mg/l. All patients received continuous veno-venous haemofiltration (CVVH), using bicarbonate as a buffer solution shortly after arrival on our ICU. In the subsequent hours, a steep decline in the plasma levels was observed, with a concomitant increase in pH. No other diagnoses were made, so we concluded that all patients were suffering from metformin-induced lactic acidosis. Despite the severity of the metabolic acidosis, both female patients survived. Our male patient died after a prolonged stay in the ICU, but this was not related to metformin.
Conclusion: Metformin-induced lactic acidosis does exist. Metformin-induced lactic acidosis may occur in patients with previously normal renal function, even in young patients. Patients with extreme (lactic) metabolic acidosis caused by metformin can survive when CVVH treatment is initiated rapidly. Intercurrent symptoms or diseases that affect renal perfusion can precipitate lactic acidosis.